Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

leg numbness and swelling
crazy_bear89 posted:
I know someone who has pitting edema. He is 51 years old and weighs 234lbs. He has been living with sleep apnea for who knows how long. Recently he got the cpap machine and that is where the story begins. The next morning after he got the machine he woke up to find that his whole left side was numb. He thought it was a stroke and went to the ER where they ran tests and everything came back negative. The ER Doc said it could be a pinched nerve because he slept wrong and did not move all night. His body has not gone into REM sleep in over 20 years so he slept for 23 hours that night. Since then the feeling came back on the left side, except for his thigh muscle on the left leg. It tingles sometimes, goes numb, or burns. His ankles are also swelling, causing the pitting edema. We thought it to be a problem with the heart, maybe heart failure. They took chest X-Rays and blood, but test came back negative. The heart is fine. (supposedly) He also has since developed shortness of breath. He also has DISH, a condition affecting the bones. Can anyone help? We seem to be running out of ideas and we're scared that they will find the problem on the autopsy table Could it be nerve damage?
susiemargaret responded:
hello, CB -- i'm sorry that no one has gotten back to you until now. i suspect that has happened b/c no one had a useful answer for you, and i'm not sure i do, either, but i'll give you my ideas, for what they're worth, and hope that you've been checking this board regularly even tho it's been almost a month. again, i apologize for the length of time since you posted. are you saying that the ER dr believed that your friend's numbness and swelling were possibly related to having gotten the c-pap machine and then having slept for 23 hrs for the first time in 20 yrs in one position the entire night? for starters, let me refer you to the sleep disorders board on web MD -- if any of the readers of the webMD boards have experienced such problems possibly associated with c-pap machines, an inquiry there will probably elicit more answers than your inquiry here. has your friend used the c-pap machine since that first night? if so, how long did he sleep, and did he have the same problems as before when he woke up? the webMD article on edema -- -- suggests that edema is usually a sign of diseases of the heart (esp when accompanied by shortness of breath), liver, or kidneys. do you know how extensively the drs tested your friend for heart disease? has he been tested in any way for liver or kidney disease? unfortunately, that's all the ideas i have; i hope that you can find some answers for your friend. i apologize again for taking so long to get back to you. -- susie margaret
crazy_bear89 responded:
His heart is fine. Liver and kidney levels are also good. Only thing that's bad is his CK levels, clocking in at 589! Theres a muscle in him somewhere dying. Yes he still uses the machine every night, as his doctor told him to. Could it be mycotoxicosis? He seems have all the symptoms. The machine he got could have been used before and have mold in it. ( He lives in Washington state) His general doctor refused to test him and simply said "there is not mold problem in this area". But they are going to take the machine away "just in case" ..probably going to destroy the evidence. We did a mold test where we blow air into a dish and close it and see if mold grows, which it did! Now we sent the machine to be test professionally and see if it indeed does have mold. In the case that it does, what does he need to do to get raid of it?
susiemargaret responded:
hello again, CB -- i'm afraid i've just about hit the limits of my ingenuity. testing the c-pap machine was a great idea, which never even occurred to me! i don't see how the dr can just dismiss your ideas about mold out of hand. that kind of blasé arrogance makes me furious. before we go any farther, what are CK levels, and how do they show that a muscle is dying inside him? and how does a person get treated for a mold infection, anyway -- antibiotics? please forgive my ignorance. you'll know more once the machine is professionally tested. is there some way you can arrange to get a copy of the test results directly rather than thru the dr's office or the c-pap machine supplier's office? there probably isn't anything to be worried about; on the other hand, i am a very devoted fan of conspiracy movies. do you know where they sent the machine? does your friend rent or own the machine? if he has been on social security disability benefits for at least two years, he may be on medicare, and he might therefore be renting it, b/c for the first year c-pap machines are handled that way logistically (medicare pays for the rental). after the first year, ownership will be transferred to him. (this is the way it worked for me, at any rate!) if he is still renting the machine, the thing to do if the test shows that there is mold in it is to ask for a replacement machine and parts or, a poor second in my view, to ask for the machine and all of its parts to be sterilized. it doesn't sound like he has had the machine long enough to own it, which is good for your friend's purposes, b/c unless you can prove somehow where the mold came from, he would probably have to pay to replace the machine himself, and my guess is that these machines are expensive. b CONFUSION ALERT -- i've just gone back and re-read your initial post. now i don't understand this most recent inquiry about mycotoxicosis and whether the c-pap machine might have had mold inside it before your friend got it. altho i freely admit that i've had some trouble deciphering the techno/medico/jargon relating to symptoms and effects of mycotoxicosis from the info i've found in a web search, none of it seems to relate to edema, numbness, tingling, or burning sensations. what symptoms is he still having, or having now? and how did we get from worrying about what appeared to be neurological symptoms to worrying about a possible mold infection? i hope i'm not seeming obtuse, but did i drop a stitch somewhere? right now my brain is all in a knot. can you get me straightened back out on exactly what the problem is and why we are heading in that direction? i apologize for my confusion. -- susie margaret

Helpful Tips

Sensory symptoms in Parkinson's DiseaseExpert
Sensory complaints in PD are not uncommon, and include visual changes, loss of sense of smell, restless legs syndrome (RLS), and pain. ... More
Was this Helpful?
65 of 81 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center